MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the penumbra coil 400 (pc400).The pusher assembly was fractured approximately 113.0 cm from the proximal end.The introducer sheath was kinked approximately 1.2 cm from the proximal end with the fractured pusher assembly inside.The embolization coil was intact with its pusher assembly and the coil windings were offset.Conclusions: evaluation of the first returned pc400 revealed that the pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as this may occur.Further evaluation of the first evaluated pc400 revealed that the embolization coil windings were offset.This type of damage typically occurs due to improper handling during use.If a rotating hemostasis valve (rhv) is not used during insertion, the introducer sheath may not remain properly seated in the hub.If the introducer sheath is not properly seated inside the hub of the parent catheter prior to advancement, damage such as this may occur.The offset coil winding likely contributed to the resistance experienced during advancement into the px slim.Evaluation of the second returned pc400 revealed that the introducer sheath was stretched.This type of damage typically occurs due to improper handling during use.If the distal end of the introducer sheath is forcefully gripped, while attempting to remove the introducer sheath from the pusher assembly, damage such as this may occur.The stretched introducer sheath likely contributed to the introducer sheath not being able to be removed from the pusher assembly.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00967.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400''s (pc400''s).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) into the target vessel and then attempted to advance a pc400 through it.However, while advancing the coil through its introducer sheath, the physician met resistance and was unable to advance the coil out of its introducer sheath and into the px slim delivery microcatheter (px slim).The pc400 was then removed and a new pc400 was opened and placed into the patient.Next, the physician advanced a new pc400 into the px slim but was unable to remove the coil''s introducer sheath from the proximal end of the pusher assembly.Therefore, the pc400 was removed and the procedure was completed using new pc400''s and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6662051
Report Number3005168196-2017-00966
Device Sequence Number10810019
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/24/2024
Device Catalogue Number4002C1040
Device Lot NumberF71316
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2017
Initial Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1